Tips for helping a friend who has had too much
Helping out a mate who has had too much is one of the best things you can do as a friend
Being a good friend means helping out if someone you know has used too much. Depending on what they have used, signs that a friend might be in trouble or may have overdosed include:
- Blue lips and nails
- Pale or blue skin
- Choking and gurgling
- Inability to be roused from sleep
- Slow or shallow breathing (less than 6 breathes per minute)
The two most important things you can do are:
- Stay with your friend (or ensure someone who is not substance affected does)
- Call 000 (and wait with the person)
Ambulance/ Paramedics are not the police – never let fear of getting in trouble stop you from calling an ambulance in an emergency.
If your friend is unconscious but breathing, place them on their side in the recovery position (check out this video for how). Make sure that the airway remains open by tilting the head back and lifting the chin. Check their breathing and monitor their condition until help arrives.
- Do not try to make the person vomit
- Do not give them anything to eat or drink
The more info you have or can gather the more helpful you will be to ambos treating your friend.
- What/how much did your friend use?
- When did he/she last use?
- Are they responding?
- Are they breathing?
- Do they have a pulse?
If you call emergency services don’t hang up the phone until you are told to. They might tell you more info on how to care for your friend while support arrives. If your friend is not breathing or does not have a pulse you may need to perform CPR.
Local youth or drug and alcohol services often offer access to First aid courses. You might want to consider taking a course.
In the meantime check out this video about what to do in a crisis.